Alabama, 2007

Drought in Alabama, March 13 to 31, 2007

March 13 to 31, 2007 · NWS HUN · 4 events in 4 counties and zones

March, traditionally the wettest month of the year, was instead one of the driest on record in 2007. Rainfall totals were less than two inches across the entire Central Tennessee Valley, with some areas seeing less than an inch.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

March, traditionally the wettest month of the year, was instead one of the driest on record in 2007. Rainfall totals were less than two inches across the entire Central Tennessee Valley, with some areas seeing less than an inch. Normal rainfall for March is six to seven inches.|By the end of the month, a significant portion of the area had been downgraded to D3 (Extreme Drought) status on the U.S. Drought Monitor. As a result, NWS Huntsville began issuing the drought statement at least twice per week.|A few small grass fires developed during this period, but no known damages or injury reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 12, 7:56 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 12, 7:56 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
856 PM CDT MON MAR 12 2007

.UPDATE...
MAINLY A TEMP UPDATE THIS EVENING. IT WAS A VERY WARM AFTERNOON
(MANY LOCATIONS SEEING A 30-40F DIURNAL CLIMB) WITH READINGS NEARING
80F IN SOME AREAS. THERE WAS A MUCH DEEPER MIXED LAYER THAN
YESTERDAY UP NEAR 700 MB PER 00Z SOUNDINGS AND THE MIPS BL TEMP
PROFILE. THERE IS ALSO A NOTABLE LOW LEVEL MOISTURE
GRADIENT...ESPECIALLY NEAR SURFACE...FROM NASHVILLE TO BIRMINGHAM.
THE BOUNDARY LAYER HAS NOW DECOUPLED WITH CALM WINDS AND RAPID
DRAINAGE COOLING INTO THE VALLEYS...WITH 54F ALREADY AT K4A9 (FORT
PAYNE) AND K3A1 (VINEMONT/CULLMAN APT) AND M50S AT A FEW MESONET
SITES AS WELL OUTSIDE THE URBAN AREAS.  A RIDGE-VALLEY SPLIT IS
DEVELOPING WITH ANY FLOW LIGHT E-SE AT THE SURFACE.  ALTHOUGH NOT AS
COOL AS THIS MORNING...WILL LOWER VALLEY TEMPS...MAINLY OUR EASTERN
SECTIONS OVERNIGHT.  WILL GO WITH 43-47F AT STATIONS LIKE FORT
PAYNE...SCOTTSBORO AND WINCHESTER...WITH READINGS ABOUT 7-12 DEGREES
WARMER ON THE RIDGES/MTNS.  DRY FORECAST TUE STILL LOOKS GOOD.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Mar 12, 12:38 PM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 PM CST MON MAR 12 2007

ALZ001>010-016-TNZ076-096-097-131100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1238 PM CST MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS WILL CONTINUE UNTIL LATE ON TUESDAY WHEN A SLOW
MOVING SYSTEM APPROACHES THE AREA FROM THE WEST. THE BEST CHANCE
OF RAIN WITH THIS SYSTEM IS EXPECTED WEDNESDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS CAN BE EXPECTED...AND A STRONGER
THUNDERSTORM CANNOT BE RULED OUT...BUT WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Limestone

When
March 13, 12:00 AM CST to March 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Other Federal Agency
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

March, traditionally the wettest month of the year, was instead one of the driest on record in 2007. Rainfall totals were less than two inches across the entire Central Tennessee Valley, with some areas seeing less than an inch. Normal rainfall for March is six to seven inches. |By the end of the month, a significant portion of the area had been downgraded to D3 (Extreme Drought) status on the U.S. Drought Monitor. As a result, NWS Huntsville began issuing the drought statement at least twice per week. A few small grass fires developed during this period, but no known damages or injury reports were received.

Drought, Madison

When
March 13, 12:00 AM CST to March 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

March, traditionally the wettest month of the year, was instead one of the driest on record in 2007. Rainfall totals were less than two inches across the entire Central Tennessee Valley, with some areas seeing less than an inch. Normal rainfall for March is six to seven inches. |By the end of the month, a significant portion of the area had been downgraded to D3 (Extreme Drought) status on the U.S. Drought Monitor. As a result, NWS Huntsville began issuing the drought statement at least twice per week. A few small grass fires developed during this period, but no known damages or injury reports were received.

Drought, Jackson

When
March 13, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

March, traditionally the wettest month of the year, was instead one of the driest on record in 2007. Rainfall totals were less than two inches across the entire Central Tennessee Valley, with some areas seeing less than an inch. Normal rainfall for March is six to seven inches. |By the end of the month, a significant portion of the area had been downgraded to D3 (Extreme Drought) status on the U.S. Drought Monitor. As a result, NWS Huntsville began issuing the drought statement at least twice per week. A few small grass fires developed during this period, but no known damages or injury reports were received.

Drought, Morgan

When
March 13, 12:00 AM CST to March 31, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

March, traditionally the wettest month of the year, was instead one of the driest on record in 2007. Rainfall totals were less than two inches across the entire Central Tennessee Valley, with some areas seeing less than an inch. Normal rainfall for March is six to seven inches. |By the end of the month, a significant portion of the area had been downgraded to D3 (Extreme Drought) status on the U.S. Drought Monitor. As a result, NWS Huntsville began issuing the drought statement at least twice per week. A few small grass fires developed during this period, but no known damages or injury reports were received.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21508, 21509, 21510, 21511.